Format

Send to

Choose Destination
See comment in PubMed Commons below
Case Rep Psychiatry. 2012;2012:496364. doi: 10.1155/2012/496364. Epub 2012 Jun 5.

Priapism in antipsychotic drug use: a rare but important side effect.

Author information

1
Division of Psychiatry, Haukeland University Hospital, Sandviksleitet 1, 5035 Bergen, Norway.

Abstract

Priapism is a rare but important side effect of antipsychotic drugs which may evolve into a urological emergency. Most antipsychotic drugs are alpha-1 adrenergic antagonists, which is thought to be the principal mechanism involved in antipsychotic-induced priapism. Other aetiologies exist, however. A case is presented with multiple episodes of priapism during the use of several different antipsychotic drugs. The case is representative of many patients treated with antipsychotic drugs, as there were hyperprolactinemia, and illicit drug use, which are known causes of priapism. Moreover, the patient used combinations of antipsychotic drugs. The case thus illustrates the etiological complexity which could delay a diagnosis of antipsychotic-induced priapism, and the problem of establishing a link between priapism and one particular ingredient of a drug combination. The case presents how a treatment regimen was finally established balancing antipsychotic efficacy to acceptable side effects and offers guidance to physicians regarding how antipsychotic-induced priapism may be resolved.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Hindawi Publishing Corporation Icon for PubMed Central
    Loading ...
    Support Center